How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 18276
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

We are not sure but we think our 8.4lb cocker puppy - 12 weeks

Customer Question

We are not sure but we think our 8.4lb cocker puppy - 12 weeks - might have eaten one half grain of phenobarbitol meant for an older dog- she seems ok and it is about 10 minutes and she seems fine. what do we do? wait?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.
Hello, I am afraid that the expert you have requested is not currently available. Still I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.
Now if you suspect she has had this at all, it would be ideal to induce vomiting now or get her local vet involved. The reason is because this is a very high dose for her weight. At this level, it would act as a sedative and cause depression of her nervous system. As well, it can make them restless, anxious, lethargic, depressed, increase appetites and thirst.
To induce vomiting at home, you can administer 3% hydrogen peroxide orally at a dose of 1ml per pound. (2 teaspoons per 10 pounds of body weight). You can give it via dropper, syringe, turkey baster -- just we want to give it orally and get it into her. After giving this orally, move the abdomen around or get her to walk about to get things mixing. This should usually lead to vomiting. If it is unsuccessful after 10 minutes then it can be repeated twice more. And if we still have no vomiting, then you'd need to consider seeing the ER vet so that the vet can administer apomorhpine (a very strong injectable emetic) to just get this out of her stomach and avoid any adverse issues.
As well, you can also consider administering activated charcoal at this stage. This is available over the counter from the pharmacy (ask for the high strength version, not the one for gas) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much she absorbs and reduce the intoxication risk here.
Finally, if you do not have the above on hand and cannot get this tablet back, then do consider seeing her vet (or an ER vet) urgently. They can take the above steps to limit the dose she has but also start her on IV fluids to flush the drug out of her system faster and avoid those serious adverse effects of this high dose.
Just in case you need a local emergency vet, you can check @ http://www.vetlocator.com/ -or-
http://www.veccs.org/index.php?option=com_hospitals&nationid=1&Itemid=193
Please take care,
Dr. B.
Expert:  Dr. B. replied 1 year ago.
Hi,

I'm just following up on our conversation about your pet. How is everything going?

nekovet